Wisconsin, 2021Flood and Damaging Winds in Wisconsin, May 25, 2021
May 25, 2021 · NWS ARX · 10 events in 4 counties and zones
A line of storms moved across portions of western Wisconsin during the afternoon of May 25th as a cold front moved across the region. These storms produced damaging winds across parts of Buffalo, Trempealeau, Jackson and Clark Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $83,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved across portions of western Wisconsin during the afternoon of May 25th as a cold front moved across the region. These storms produced damaging winds across parts of Buffalo, Trempealeau, Jackson and Clark Counties. Winds estimated to be around 60 mph blew down trees and flipped semi trailers and a mobile home in the vicinity of Arcadia (Trempealeau County). Trees were also blown down near Merrillan (Clark County) and across the northwest part of Jackson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 1:15 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, May 25, 1:15 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
215 PM CDT Tue May 25 2021
.UPDATE...(This Afternoon and Evening)
Issued at 148 PM CDT Tue May 25 2021
** Re: storm potential this afternoon and eve **
This afternoon convective initiation continues to be somewhat murky.
Latest trends in the 18-19Z GOES satellite Day Cloud Distinction
show an area of very weak cumulus development in southeast MN and wc
WI near KONA /Winona/ and northeast. This is along the building SW-
NE CAPE pool of ~1500 J/KG all well out ahead of the surface
dryline/cold front in MN. Cumulus was building and partially
glaciating trying to initiate, but has trended down in the last 30
mins. This matches well with a weaker but steady- state deeper but
broad moisture convergence region extending from the ongoing
convective echo east of Medford, WI, to Winona MN to Mason City per
SPC mesoa page. Day Cloud Distinction also showing growing cumulus
along several frontal/near frontal boundaries across NW WI and
eastern MN...roughly I-35 in MN KAEL- KMSP-KDLH.
Wind shear across the area has increased with 0-6km bulk shear
~40kts or more north of I-90 per RAP and GOES derived cloud motion
winds. Thus, supercell modes will be favored, and with storm motion
45-90 degs to front, should see discrete cells for a period after
initiation.
With aforementioned deeper weak convergence north and just west of
La Crosse, would think lower-end storms could occur as capping is
minimal, but thinking is that this area would have a lower threat of
severe storms due to less sustained convergence. The cold front, now
located further west along the growing cumulus fine lines near I-35
will continue east and provide a late afternoon severe storm threat
in western WI, far southeastern MN /matches western edge of SPC SLGT
risk well/. Would think the frontal convergence and dewpoint
gradient will sharpen a bit in the coming hours, a bit steeper lapse
rates and more large scale lift with shortwave trough energy will
shift in. Overall, the frontal convergence is not super impressive
with broad rounded trough at the surface. This will impact storm
coverage.
Parameters marking the I-90 and north area well for large hail and
wind potential. Large hail parms suggest 2" hail possible there.
Hodographs per current 88Ds at KMPX/KARX are straight line from 0-
2km and RAP hodos still carry small curvature in the 0-1/0-3km
layer. SPC Mesoa Sig Tor Parameter ~1 north of I-90 which confirms a
lower, entry level tornado risk currently. This may grow to ~2 with
a bit of backing, should it occur, which is more likely north of I-
94 later. Thus, hail and wind threats seem on target for our
messaging. Further south of I-90 the shear decreases but is still
favorable for severe storms - just marginal supercellular -
multicellular more favored...early eve timing.
.SHORT TERM...(Wednesday and Friday)
Issued at 215 PM CDT Tue May 25 2021
WET THU/THU NIGHT: Another shortwave is progged to move due east
from the PAC NW tonight, spinning across the upper mississippi river
valley thu/thu night. Some ripples in the flow could kick out of the
trough over the desert SW, preceding the NW shortwave across the
region. 30-40 kt 850 mb jet to feed the system. The mix of
lift/moisture should lead to a broad expanse of rain. Little if any
instability to work with, so thunder threat looks limited at this
time. In addition, while the low level moisture transport noses into
the region, warm cloud depths only peak around 3500 m while sfc pws
top out around 1 1/4". Should see decent rainfall with 1/2 to 1" or
so, but potential for more than a good soaker (ie, flooding
concerns) looks low.
TEMPS: with the passage of the dry line/cold front tonight, colder
air starts to filter in from the north, with the main push of cold
air coming in Thu/Fri. Widespread rain/clouds will also work to keep
temps unseasonably cool. Highs still looking like they will struggle
into the 50s both those days - a marked contrast from recent days
when lows bottomed out in the 60s.
.LONG TERM...(Saturday through Tuesday)
Issued at 215 PM CDT Tue May 25 2021
The GFS and EC both favor shortwave upper level ridging come Friday,
quickly sliding east/flattening that ridge out with west-east
running shortwave across southern Canada. Uncertain whether that
shortwave will sparking any pcpn sat night/early sun. Not much qpf
in the models, and still have an exiting sfc high to contend with.
A better shot for rain could come on Memorial day with some
agreement between the GFS and EC with a piece of upper level energy
dropping out of southern Canada and across the region. The GFS
doubles up with advancing more shortwave energy into the area, out
of a trough over the desert SW. Likely a lingering sfc front will
come into play too. The EC leans more on a split flow type
evolution, keeping more of its qpf across the north and south. The
more robust GFS is widespread with its chances. Several of the EC
ensemble members mimic the GFS's take though, with bulk of the GEFS
members also siding toward good chances to get wet.
The cool temperatures will persist, although show some (meager)
warming as we push into the new work week. Could see a return to at
or above normal temps by the following weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM CDT Tue May 25 2021
A cold front is expected to kick off a line of thunderstorms later
this afternoon which will likely produce a 1-2hour window of vcts at
KRST (22-24Z) and KLSE (00-02z). MVFR cloud cover at issuance are
expected to lift into VFR this afternoon. Otherwise, plan on VFR
conditions through the remainder of the forecast period.
South/southwest winds will shift to a westerly direction with the
frontal passage and then become breezy from the northwest later
Wednesday morning as the atmosphere mixes.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
UPDATE...Baumgardt
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION.....DAS
Hazardous weather outlook, May 25, 12:24 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
124 PM CDT Tue May 25 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
124 PM CDT Tue May 25 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Scattered storms late this afternoon into the evening. A few
could be severe, mostly between 4 and 10 pm and generally along
and north of Interstate 90. Large hail and damaging winds are the
main threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few thunderstorms could occur Wednesday night through Thursday
night. Organized severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon into the
early evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
In the hours before
Special weather statement, May 25, 3:08 PM CST, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
408 PM CDT Tue May 25 2021
MNZ088-WIZ017-029-032>034-041-252315-
Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Including the cities of Winona, Medford, Neillsville, Alma,
Arcadia, Whitehall, Black River Falls, and La Crosse
408 PM CDT Tue May 25 2021
...Scattered Strong to Severe Storms Into Early Evening...
Storms continued to blossom across southeast Minnesota and
northwest Wisconsin at late afternoon, and will continue to
develop as they track east into western Wisconsin through 6 pm.
The storms have a history of 1" hail with wind gusts up to 45
mph. Larger hail and stronger winds are possible.
Those with outdoor plans should be prepared to seek indoor shelter
should storms near your location.
Rieck
Local storm report, May 25, 3:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
409 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL NELSON 44.42N 92.00W
05/25/2021 M0.70 INCH BUFFALO WI TRAINED SPOTTER
&&Local storm report, May 25, 3:13 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST 6 NW ROCHESTER 44.08N 92.56W
05/25/2021 E40 MPH OLMSTED MN BROADCAST MEDIA
&&
SHEALocal storm report, May 25, 3:26 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
426 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL JUMP RIVER 45.36N 90.80W
05/25/2021 M0.25 INCH TAYLOR WI COCORAHS
&&Local storm report, May 25, 3:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
427 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HEAVY RAIN NELSON 44.42N 92.00W
05/25/2021 M1.00 INCH BUFFALO WI TRAINED SPOTTER
&&
SHEALocal storm report, May 25, 3:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN NELSON 44.43N 92.01W
05/25/2021 M1.00 INCH BUFFALO WI TRAINED SPOTTER
&&
CZThunderstorm Wind, Buffalo
- When
- May 25, 3:40 PM CST
- Where
- Buffalo County, 1.21 mi SW of Buffalo City
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 44.220, -91.870
Trees were blown down near Buffalo City.
Thunderstorm Wind, Trempealeau
- When
- May 25, 3:56 PM CST
- Where
- Trempealeau County, 2.3 mi NNW of Tamarack
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.210, -91.490
An estimated 60 mph wind gust occurred south of Arcadia.
Thunderstorm Wind, Trempealeau
- When
- May 25, 3:57 PM CST
- Where
- Trempealeau County, 0.49 mi E of Arcadia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 44.250, -91.490
In Arcadia, winds were estimated to be around 60 mph. Numerous trees were blown down across the city, several light poles were blown down, semi trailers were flipped over and a mobile home was blown off its foundation.
Thunderstorm Wind, Trempealeau
- When
- May 25, 3:59 PM CST
- Where
- Trempealeau County, Independence
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 44.350, -91.420
Numerous trees were blown in unspecified locations across Trempealeau County. Some of these trees went down on homes and power lines. One mobile home was flipped by the winds.
Thunderstorm Wind, Clark
- When
- May 25, 4:25 PM CST
- Where
- Clark County, 4.97 mi E of Humbird
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.520, -90.800
Trees were blown down east of Humbird.
Thunderstorm Wind, Jackson
- When
- May 25, 4:28 PM CST
- Where
- Jackson County, Alma Center
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.430, -90.920
Trees were blown down in unspecified locations, mainly across the northwest part of the county.
Flood, Trempealeau
- When
- May 25, 4:30 PM CST to 6:00 PM CST
- Where
- Trempealeau County, 0.77 mi NNW of Arcadia to 0.39 mi NW of Arcadia
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 44.260, -91.507
Street flooding occurred in Arcadia. Radar estimates indicated that around 2 inches of rain fell in in less than an hour.
Thunderstorm Wind, Clark
- When
- May 25, 4:35 PM CST
- Where
- Clark County, 0.85 mi SE of Neillsville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.560, -90.590
Trees were damaged by strong winds in and near Neilsville.
Thunderstorm Wind, Clark
- When
- May 25, 4:54 PM CST
- Where
- Clark County, 1.97 mi E of Shortville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 44.500, -90.480
Some shingles were blown off a building south of Granton.
Thunderstorm Wind, Clark
- When
- May 25, 5:01 PM CST
- Where
- Clark County, 2.13 mi SSE of Nevins
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 44.470, -90.360
Shingles were blown off a building north of Sherwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 25 to 28, 2021$25,000 · EF0 · 74 events
- Hail and Damaging Winds in Wisconsin, May 25, 2021$300,000 · 1.5 in hail · 10 events
- Damaging Winds in Michigan, May 25, 2021$39,000 · 56 kt wind · 17 events
- Hail and Damaging Wind in Texas, May 25, 20213 in hail · 19 events
- Hail and Damaging Winds in Texas, May 25 to 29, 20212 in hail · 15 events
- Hail and Damaging Winds in Texas, May 25, 2021$8,000 · 2.75 in hail · 14 events
- Damaging Winds in Wisconsin, May 25, 202156 kt wind · 8 events
- Marine Thunderstorm Winds in Lake Michigan, May 25, 202150 kt wind · 7 events
- Flash Flood and Damaging Winds in Texas, May 25, 202156 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arkansas, May 25 to 27, 202152 kt wind · 4 events
- Drought in Texas, May 25 to 31, 20213 events
- Marine Thunderstorm Winds in Lake Superior, May 25, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959287, 959288, 959290, 959291, 959292, 959293, 960496, 959294, 959296, 959298.